Tornadoes · United States · Texas · 2005
F0 tornado, Foard City, Texas, September 14, 2005
This F0 tornado ran 1.0 miles across Foard County on September 14, 2005, touching down at 6:08 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 14, 2005
- Touchdown
- 6:08 PM CDT (23:08 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Foard County
- Touchdown point
- 33.850, -99.750
- Lift-off point
- 33.850, -99.750
- Record number
- 411
What the Weather Service recorded
A storm chaser observed this tornado develop from a high-precipitation supercell. No known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:18 UTC | 23:00 UTC | Severe Thunderstorm Warning | OUN |
| 22:56 UTC | 23:45 UTC | Severe Thunderstorm Warning | OUN |
| 23:42 UTC | 00:30 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 21:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Sep 14, 2:33 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 14, 2:33 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT WED SEP 14 2005
.DISCUSSION...
MOIST AIRMASS...BOUNDARIES...AND SHORTWAVE MOVING ACROSS THE
SOUTHERN PLAINS...WILL LEAD TO SHWRS/TSTMS TONITE INTO THURS
MORNING. SHEAR WILL LIKELY INCREASE AS UPR JET MOVES ACROSS THE
SOUTHERN PLAINS AND THE STRENGTHENING OF THE LO LVL JET... CAUSING
SOME SVR STORMS. MORE DETAILS IN HWOOUN. INCREASING LO LVL JET COULD
ALSO AID IN PRODUCTION OF HEAVY RAINS TONITE...WITH SOME LOCATIONS
RECEIVING SEVERAL INCHES OF RAINFALL. WILL CONT AND MAKE NO CHANGES
TO FLASH FLOOD WATCH ISSUED THIS MORNING FOR TONITE. RAIN CHANCES
WILL DECREASE FROM NW TO SE ACROSS THE FA THURS AFTN INTO FRI AS
FRONT PUSHES INTO N TX AND SFC HIGH BEGINS TO BUILD INTO THE
SOUTHERN PLAINS BRINGING IN SOME DRIER AIR.
MODELS INDICATE UPR RIDGE BUILDING INTO THE SOUTHERN PLAINS THIS
WEEKEND. HOWEVER...A WESTERLY COMPONENT TO THE WINDS WILL CONT
ALOFT. SO IF STORMS ARE ABLE TO DEVELOP WEST OF THE AREA...COULD
MOVE EAST INTO PORTIONS OF FA...MOST LIKELY DURING THE NIGHTTIME
HOURS. UPR RIDGE SHIFTS EAST LATE THIS WEEKEND INTO EARLY NEXT WEEK
AS SHORTWAVE MOVES ACROSS THE CENTRAL/SOUTHERN ROCKIES. MODELS
SHOWING A WEAK COLD FRONT MOVING INTO PORTIONS OF THE FA EARLY NEXT
WEEK. WITH MOISTURE BEGINNING TO RETURN TO THE AREA THIS WEEKEND...
THERE WILL BE A SMALL CHANCE OF SHWRS/TSTMS WITH THIS COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 65 82 63 86 / 90 60 10 10
HOBART OK 64 84 62 87 / 70 50 10 10
WICHITA FALLS TX 68 86 65 88 / 70 60 20 20
GAGE OK 59 82 60 87 / 40 20 10 10
PONCA CITY OK 62 79 59 84 / 80 50 10 10
DURANT OK 70 85 66 87 / 80 70 30 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR
OKZ018-OKZ019-OKZ020-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-
OKZ028-OKZ029-OKZ030-OKZ031-OKZ035-OKZ036-OKZ037-OKZ038-
OKZ039-OKZ040-OKZ041-OKZ042-OKZ044.
TX...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR
TXZ085-TXZ086.
&&
25Hazardous weather outlook, Sep 14, 11:25 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT WED SEP 14 2005
OKZ004>048-050>052-TXZ083>090-151200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA COVERS WESTERN NORTH TEXAS AND OKLAHOMA SOUTH
OF INTERSTATE 40 AND WEST OF INTERSTATE 35. THERE IS A SLIGHT RISK
COVERING THE REMAINDER OF OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THIS
AFTERNOON THROUGH 6 AM THURSDAY MORNING.
IMPACTS...
THE PRIMARY CONCERN FROM THE MOST SEVERE STORMS WILL BE BASEBALL
SIZE HAIL AND WINDS TO 80 MPH. THESE IMPACTS WILL BE CONFINED TO THE
MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH TONIGHT.
DISCUSSION...
NEW STORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON IN THE
CLOUD-FREE AREA OF THE SOUTHERN TEXAS PANHANDLE AND WESTERN NORTH
TEXAS. POTENTIAL INSTABILITY SHOULD BE QUITE HIGH BY LATE AFTERNOON
IN THE EXTREMELY HUMID AIRMASS UNDERNEATH COOLING TEMPERATURES
ALOFT. A MID-LEVEL JET STREAK AHEAD OF THE LARGER-SCALE TROUGH WILL
APPROACH WESTERN OKLAHOMA LATER THIS AFTERNOON ENHANCING VERTICAL
WIND SHEAR THROUGH THE EVENING. THESE CONDITIONS WILL BE FAVORABLE
FOR SUPERCELL DEVELOPMENT AND MAINTENANCE THROUGH AT LEAST MIDNIGHT.
VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.
A LOW-LEVEL JET IS EXPECTED TO STRENGTHEN INTO SOUTHERN AND CENTRAL
OKLAHOMA THIS EVENING. THIS WILL INTERACT WITH A STATIONARY FRONT
THAT SHOULD LAY FROM SOUTHWEST TO CENTRAL OKLAHOMA. THIS WILL
INCREASE THE RISK FOR A FEW TORNADOES...MAINLY IN SOUTHWEST OKLAHOMA
OR WESTERN NORTH TEXAS WHERE VERTICAL SHEAR PROFILES MAY BE STRONGER.
THESE STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX BY LATE
EVENING AND MOVE EAST DURING THE NIGHT. OTHER STORMS THAT MAY OCCUR
IN THE BOUNDARY LAYER UPSLOPE REGION OF SOUTHEAST COLORADO AND
SOUTHWEST KANSAS MAY MERGE WITH THE COMPLEX FROM THE SOUTHWEST. THIS
MERGER MAY OCCUR OVER CENTRAL OKLAHOMA. THIS POSSIBILITY HAS GIVEN
RISE TO THE FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH IS EFFECTIVE TONIGHT AND THURSDAY MORNING ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA AND ADJACENT PARTS OF WESTERN NORTH
TEXAS. A STATIONARY FRONT...LOW-LEVEL JET...AND STRONG LIFT FROM THE
UPPER TROUGH WILL CAUSE HEAVY RAINFALL IN SOME OF THESE AREAS
TONIGHT. ECHO TRAINING IS ALSO EXPECTED TO OCCUR ALLOWING SOME
AMOUNTS IN EXCESS OF 5 INCHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY...PRIMARILY OVER
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...AS THE THUNDERSTORM COMPLEX
FORECAST TONIGHT CONTINUES EAST EARLY ON THURSDAY. ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS AND PERHAPS LARGE HAIL...THE PRIMARY
CONCERN THURSDAY MORNING WILL BE VERY HEAVY RAIN. THE CHANCE FOR
THUNDERSTORMS WILL DECREASE FRIDAY THROUGH THE WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
WRIn the hours before
Special weather statement, Sep 14, 4:38 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 438 PM CDT WED SEP 14 2005 TXZ084-087-142200- FOARD TX-KNOX TX- 438 PM CDT WED SEP 14 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF TRUSCOTT TO 22 MILES WEST OF BENJAMIN AT 438 PM CDT...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Sep 14, 5:13 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 513 PM CDT WED SEP 14 2005 TXZ084-087-142230- FOARD TX-KNOX TX- 513 PM CDT WED SEP 14 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 20 MILES WEST OF CROWELL TO 16 MILES WEST OF TRUSCOTT AT 513 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The surface observations
Vernon (F05), 60 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:25 UTC | 91.4 | 69.8 | 100° 7 kt | 1009.8 | ||
| 21:45 UTC | 91.4 | 69.8 | 90° 8 kt | 1009.5 | ||
| 22:05 UTC | 91.4 | 69.8 | 110° 9 kt | 1008.5 | ||
| 22:25 UTC | 89.6 | 68 | 120° 11 kt | 1007.5 | ||
| 22:45 UTC | 89.6 | 68 | 130° 8 kt | 1008.5 | ||
| 23:05 UTC | 87.8 | 68 | 120° 8 kt | 1008.1 | ||
| 23:25 UTC | 87.8 | 68 | 90° 9 kt | 1007.1 | TS | |
| 23:45 UTC | 87.8 | 68 | 120° 8 kt | 1008.1 | TS | |
| 00:25 UTC | 75.2 | 71.6 | 260° 16 kt | 26 | 1009.8 | TS |
| 00:28 UTC | 75.2 | 71.6 | 220° 12 kt | 26 | 1010.2 | TS |
| 00:45 UTC | 77 | 69.8 | 210° 5 kt | 1009.5 | TS | |
| 01:05 UTC | 75.2 | 68 | 280° 4 kt | 1009.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 91 km away, was scanning. The volume nearest the touchdown began at 23:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:30 UTC | HAIL 1 | 15 S Paducah | King, TX | |
| 23:02 UTC | HAIL 1 | 7 Sw Quanah | Hardeman, TX | |
| 23:10 UTC | TSTM WND DMG | 2 N Truscott | Knox, TX | COUNTY SHERIFF REPORTED ROOF BLOWN OFF HOUSE. |
| 23:15 UTC | TSTM WND GST 60 | 7 Ssw Crowell | Foard, TX | ESTIMATED WIND GUST. |
| 23:30 UTC | TSTM WND DMG | 3 Ese Truscott | Knox, TX | 6 INCH DIAMETER TREE LIMBS DOWN ON FM 1756 |
| 23:35 UTC | TSTM WND DMG | Crowell | Foard, TX | THREE INCH DIAMETER TREE LIMBS DOWNED. |
| 00:25 UTC | TSTM WND GST 60 | 3 E Vera | Knox, TX | ESTIMATED WIND GUST. |
| 00:25 UTC | HAIL 0.75 | 3 E Vera | Knox, TX | |
| 00:30 UTC | TSTM WND DMG | Truscott | Knox, TX | ELEVATOR BLOWN OVER. CARPORT ALSO BLOWN OVER. |
| 00:30 UTC | TSTM WND GST 60 | 3 E Vera | Knox, TX | ESTIMATED WIND GUST. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.